Tornadoes · United States · Oklahoma · 2019
EF0 tornado, Marietta to Lake Murray Dam, Oklahoma, May 1, 2019
From Marietta to Lake Murray Dam, this EF0 tornado ran 0.8 miles across Love County on May 1, 2019, touching down at 4:46 PM CDT and reaching 30 yards wide. It killed nobody, and did $2,000 of property damage.
The rating scale
Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.
EF065 to 85 mphthis tornado
Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.
EF186 to 110 mph
Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.
EF2111 to 135 mph
Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.
EF3136 to 165 mph
Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.
EF4166 to 200 mph
Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.
EF5over 200 mph
Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.
Unrated
The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.
The record
- Rating
- EF0
- Date
- May 1, 2019
- Touchdown
- 4:46 PM CDT (21:46 UTC)
- Lifted
- 4:48 PM CDT (21:48 UTC)
- On the ground
- 2 minutes
- Path length
- 0.8 miles (1.2 km)
- Path width
- 30 yards (27 m)
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2,000
- County
- Love County
- Touchdown point
- 34.015, -97.134
- Lift-off point
- 34.009, -97.123
- Record number
- 1905011546-01
The damage survey
12 damage points were recorded along this path by NWS OUN, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 107 mph.
- Near pond. From Love County EM
- Tree branch onto power line. From Love County EM
- From Love County EM. Images 0040-0043.
- Carport damage. From Love County EM.
Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.
What the Weather Service recorded
Outflow boundaries from previous days storms provided focus for thunderstorm development with a variety of severe weather on the 1st.
Spotters and chasers observed a tornado west of Marietta. Emergency management reported tree damage about 5 miles west of Marietta, and a carport was damaged about 2 miles west of Marietta.
A tornado caused damage to trees about 5 miles north of Marietta near US Highway 77.
From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.
The warnings
3 minutes of warning. NWS OUN issued a tornado warning for this county at 21:43 UTC, 3 minutes before the tornado touched down, in force until 22:15 UTC.
The county was under a severe thunderstorm watch, issued at 18:00 UTC and running to 00:44 UTC.
| Issued (UTC) | Expired | Product | Office |
|---|---|---|---|
| 18:00 UTC | 00:44 UTC | Severe Thunderstorm Watch | OUN |
| 20:19 UTC | 21:00 UTC | Severe Thunderstorm Warning | OUN |
| 20:55 UTC | 22:00 UTC | Severe Thunderstorm Warning | OUN |
| 20:57 UTC | 21:45 UTC | Tornado Warning | OUN |
| 21:15 UTC | 21:45 UTC | Tornado Warning | OUN |
| 21:38 UTC | 00:45 UTC | Flood Advisory | OUN |
| 21:43 UTC | 22:15 UTC | Tornado Warning | OUN |
| 22:03 UTC | 01:00 UTC | Flash Flood Warning | OUN |
| 22:04 UTC | 22:45 UTC | Severe Thunderstorm Warning | OUN |
| 22:12 UTC | 23:00 UTC | Severe Thunderstorm Warning | OUN |
| 22:44 UTC | 23:14 UTC | Severe Thunderstorm Warning | OUN |
Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.
The forecast that day
The Storm Prediction Center had this point in a Enhanced Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:50 UTC.
SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.
What forecasters said that day
The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Norman, OK wrote its last area forecast discussion before the tornado touched down at May 1, 3:29 PM CDT, 1 hour 17 minutes earlier.
Area forecast discussion, May 1, 3:29 PM CDT, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Norman OK
329 PM CDT Wed May 1 2019
.DISCUSSION...
Very strong instability and a couple of surface boundaries have
led to the development of numerous strong/severe thunderstorms
across western north Texas...into south-central Oklahoma. This
area of storms will most likely weaken over the next several
hours, as additional storms form on their periphery. The severe
weather threat will diminish slowly this evening as the near-
surface inversion sets in. As a cold front moves into Oklahoma
tonight, it will bring another relatively high chance for
thunderstorms to the northwest 2/3 or so of Oklahoma. As it
continues south on Thursday, it will reduce the chances for
showers/thunderstorms well behind it. The risk of severe storms
appears to be restricted to the near-Red River parts of our
forecast area tomorrow.
Existing wet ground conditions, plus the expectation of heavy rain
and some training with this evening's storms, warrants maintaining
the Flood Watch that we issued earlier today.
Somewhat cooler and drier air will continue to advance slowly
into Oklahoma/north Texas on Friday and Saturday. An upper/mid-
level wave passing through the southeast part of our forecast area
on Friday will result in higher rain chances on Friday, but with
less instability, the severe weather risk will be relatively low.
The weekend should be mild, with only low chances for rain, but
returning moisture will raise rain chances again early next week.
Depending on what actually happens, there may be another risk of
severe weather around Wednesday. Models differ too much by that
time to make any definitive forecasts at this point, however.
&&
.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK 58 67 58 70 / 70 30 40 60
Hobart OK 56 64 56 70 / 70 20 50 70
Wichita Falls TX 63 73 61 73 / 50 40 50 60
Gage OK 46 61 49 69 / 60 10 50 60
Ponca City OK 55 66 56 70 / 60 30 40 50
Durant OK 64 77 62 73 / 70 50 40 70
&&
.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Thursday morning for OKZ023>032-037>048-
050>052.
TX...Flood Watch through Thursday morning for TXZ085-086-088>090.
&&
12/23Hazardous weather outlook, May 1, 3:42 PM CDT, 1 hour 4 minutes before
Hazardous Weather Outlook...UPDATED National Weather Service Norman OK 342 PM CDT Wed May 1 2019 OKZ004>048-050>052-TXZ083>090-021000- Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield- Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne- Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain- Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson- Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton- Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman- Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay- 342 PM CDT Wed May 1 2019 This hazardous weather outlook is for portions of northern... western...central...and southern Oklahoma...and western north Texas. .DAY ONE...Today and Tonight... .Thunderstorms... There is an enhanced risk of severe thunderstorms today across south central Oklahoma and an adjacent part of northern Texas. There is a slight risk for the rest of southern Oklahoma and part of east central Oklahoma. A marginal risk exists over the rest of Oklahoma except for a small part of north central. Location... The enhanced risk includes areas southeast of Seymour, Wichita Falls, and Duncan. The slight risk includes areas southeast of Altus, Chickasha, Norman, and Prague. Timing... Storms are expected to until midnight. Impacts... Hail up to the size of baseballs. Damaging winds up to 70 mph. A few tornadoes. Excessive rainfall with flash flooding. .Heavy Rain... Heavy rainfall is expected to cause flooding across south central and southeastern Oklahoma. Flooding is most likely in areas that have saturated ground from previous rain. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday... .Thunderstorms... Thunderstorms are expected across southern Oklahoma and northern Texas Thursday, and again Friday through the weekend. Get graphics and more details at weather.gov/norman...and follow our weather forecast office on Twitter and Facebook.
In the hours before
Local storm report, May 1, 4:09 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
409 PM CDT WED MAY 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0403 PM HAIL SCOTLAND 33.66N 98.47W
05/01/2019 E0.25 INCH ARCHER TX FIRE DEPT/RESCUE
&&
JTLocal storm report, May 1, 4:11 PM CDT, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
411 PM CDT WED MAY 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL HENNEPIN 34.51N 97.35W
05/01/2019 E1.00 INCH MURRAY OK EMERGENCY MNGR
&&
JTLocal storm report, May 1, 4:12 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
412 PM CDT WED MAY 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0310 PM HAIL 2 N WASHINGTON 35.09N 97.48W
05/01/2019 E1.00 INCH MCCLAIN OK PUBLIC
&&
JPLocal storm report, May 1, 4:30 PM CDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
430 PM CDT WED MAY 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0425 PM TORNADO 5 W MARIETTA 33.94N 97.20W
05/01/2019 LOVE OK BROADCAST MEDIA
&&
JPLocal storm report, May 1, 4:32 PM CDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORMAN OK
432 PM CDT WED MAY 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM TSTM WND GST 1 N RINGLING 34.20N 97.59W
05/01/2019 M57 MPH JEFFERSON OK MESONET
&&
JPSpecial weather statement, May 1, 4:36 PM CDT, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
436 PM CDT Wed May 1 2019
TXZ088-089-012200-
Archer TX-Baylor TX-
436 PM CDT Wed May 1 2019
...SIGNIFICANT WEATHER ADVISORY FOR central Archer and southeastern
Baylor Counties Until 500 PM CDT...
AT 435 PM CDT, strong thunderstorms were along a line extending from
near Archer City to 4 miles southwest of Megargel, moving northeast
at 30 MPH.
HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Monitor the weather situation closely and be alert for threatening
weather conditions.
&&
LAT...LON 3340 9921 3370 9875 3370 9842 3360 9842
3340 9879
TIME...MOT...LOC 2135Z 245DEG 24KT 3360 9867 3342 9900
BRBThe air that afternoon
The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.
Fort Worth, TX (KFWD), 12:00Z
9.8 hours before the tornado, 132 km from the path. May 1, 2019.
- Mixed-layer CAPE
- 2939 J/kg
- Mixed-layer CIN
- -33 J/kg
- Surface CAPE
- 3137 J/kg
- Mixed-layer LCL
- 632 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km bulk shear
- 30 kt
- 0-1 km storm-relative helicity
- 242 m²/s²
- 0-3 km storm-relative helicity
- 218 m²/s²
- Significant tornado parameter
- 2.3
- Supercell composite
- 11.1
- 0-3 km lapse rate
- 5.1 K/km
Fort Worth, TX (KFWD), 00:00Z
2.2 hours after it, 132 km from the path. May 2, 2019.
- Mixed-layer CAPE
- 2332 J/kg
- Mixed-layer CIN
- -5 J/kg
- Surface CAPE
- 2946 J/kg
- Mixed-layer LCL
- 775 m above ground
- 0-6 km bulk shear
- 39 kt
- 0-1 km bulk shear
- 34 kt
- 0-1 km storm-relative helicity
- 239 m²/s²
- 0-3 km storm-relative helicity
- 270 m²/s²
- Significant tornado parameter
- 2.7
- Supercell composite
- 14.6
- 0-3 km lapse rate
- 5.4 K/km
The surface observations
Ardmore Downtown Exec Airport (1F0), 15 km from the path, in the two hours either side.
| Time (UTC) | Temp (°F) | Dew point (°F) | Wind | Gust (kt) | Pressure (mb) | Weather |
|---|---|---|---|---|---|---|
| 19:55 UTC | 68 | 62.6 | 110° 9 kt | 15 | 1012.9 | |
| 20:15 UTC | 68 | 62.6 | 110° 10 kt | 14 | 1012.2 | |
| 20:35 UTC | 68 | 62.6 | 90° 7 kt | 1012.5 | ||
| 20:55 UTC | 68 | 62.6 | 120° 6 kt | 1012.5 | -RA | |
| 21:15 UTC | 68 | 64.4 | 0° 0 kt | 1014.2 | +RA | |
| 21:55 UTC | 62.6 | 60.8 | 260° 14 kt | 21 | 1014.6 | +RA |
| 22:15 UTC | 62.6 | 60.8 | 30° 10 kt | 1013.2 | -RA | |
| 22:55 UTC | 62.6 | 60.8 | 0° 0 kt | 1014.2 | -RA | |
| 23:20 UTC | 62.6 | 60.8 | 170° 7 kt | 18 | 1014.9 | +RA |
| 23:35 UTC | 60.8 | 59 | 110° 8 kt | 1012.9 | -RA |
From the Iowa Environmental Mesonet's archive of airport observations.
The radar
The Norman radar (KTLX), 148 km away, was scanning. The volume nearest the touchdown began at 21:49 UTC.
Open the radar archive at this moment, over the track
Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.
What was reported nearby
Local storm reports within 60 km of the path, in the three hours either side.
| Time (UTC) | Report | Where | County | Remark |
|---|---|---|---|---|
| 19:35 UTC | HAIL 1 | Nnw Cornish | Jefferson, OK | SOME MELTING HAD OCCURRED PRIOR TO MEASUREMENT |
| 19:38 UTC | HAIL 1.75 | 4 Ne Healdton | Carter, OK | |
| 20:34 UTC | HAIL 1 | 5 N Leon | Love, OK | |
| 21:10 UTC | HAIL 1 | Hennepin | Murray, OK | |
| 21:20 UTC | TSTM WND GST 57 | 1 N Ringling | Jefferson, OK | |
| 21:25 UTC | TORNADO | 5 W Marietta | Love, OK | |
| 22:11 UTC | HAIL 1 | 2 W Lebanon | Love, OK | |
| 22:19 UTC | HAIL 1 | 2 Sw Madill | Marshall, OK | |
| 22:35 UTC | TSTM WND DMG | 4 Se Leon | Love, OK | POWER LINES AND TREES DOWN IN THE 26000 BLOCK OF LAKE ROAD IN JIMTOWN |
| 22:45 UTC | TSTM WND GST 63 | 2 Se Burneyville | Love, OK | |
| 22:45 UTC | NON-TSTM WND GST 63 | 2 Se Burneyville | Love, OK | |
| 22:50 UTC | TSTM WND GST 70 | 1 Wnw Marietta | Love, OK | MEDIA REPORTED WIND GUSTS OF 60-70 MPH. |
| 22:56 UTC | HAIL 0.88 | Sse Kingston | Marshall, OK | |
| 23:10 UTC | HAIL 2 | 4 Sse Kingston | Marshall, OK | GOLFBALL TO 2 INCH SIZE HAIL REPORTED ON MPING. |
| 23:11 UTC | TSTM WND DMG | 4 Se Leon | Love, OK | POWER LINES AND TREES DOWN IN THE 26000 BLOCK OF LAKE ROAD IN JIMTOWN |
| 23:11 UTC | FLASH FLOOD | 2 W Overbrook | Love, OK | MARSDEN ROAD IS CLOSED APPROX HALF A MILE SOUTH OF S COUNTY LINE ROAD DUE TO HIGH WATER. FLOODING ON HWY 96 APPROX 3 MILES SOUTH OF HWY 32. |
| 23:24 UTC | TSTM WND DMG | 1 E Madill | Marshall, OK | TREES DOWN IN MADILL. REPORT VIA TWITTER. |
| 23:24 UTC | TSTM WND DMG | E Oakland | Marshall, OK | POWER POLE SNAPPED IN MADILL ALONG 16TH STREET JUST SOUTH OF HWY 70. |
| 23:27 UTC | FLASH FLOOD | Nnw Madill | Marshall, OK | ABOUT A FOOT AND A HALF OF WATER OVER ROADS. HEAVY RAIN. |
| 23:31 UTC | HAIL 0.25 | 4 Wsw Mead | Bryan, OK | |
| 23:48 UTC | FLASH FLOOD | 6 Wsw Overbrook | Love, OK | OSWALT ROAD IS BEING SHUT DOWN 3 MILES WEST OF MARSDEN ROAD |
| 00:04 UTC | FLASH FLOOD | 3 E Tishomingo | Johnston, OK | HIGHWAY 78 AT BULLARD CHAPLE HAS WATER 3 INCHES OVER THE ROADWAY. |
| 00:11 UTC | FLASH FLOOD | 4 Sse Kingston | Marshall, OK | STREET FLOODING REPORTED VIA MPING. |
From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.
This ground now
The live radar over the trackEvery 2019 tornado in OklahomaEvery tornado in Oklahoma since 1950Warnings in force in Oklahoma nowThe forecast where you are
The other tornadoes of May 1, 2019
9 more were confirmed in the United States that day.
| Date | Time | Rating | Where | Path (mi) | Width (yd) | Deaths | Injuries | Damage |
|---|---|---|---|---|---|---|---|---|
| May 1 | 6:08 AM CDT | EF1 | Ballard, KY | 0.6 | 85 | $35,000 | ||
| May 1 | 1:26 PM CDT | Unrated | Jefferson, OK | 0.5 | 20 | |||
| May 1 | 1:30 PM CDT | Unrated | Throckmorton, TX | 2.6 | 75 | |||
| May 1 | 2:01 PM CDT | Unrated | Baylor, TX | 1.3 | 200 | |||
| May 1 | 2:08 PM CDT | Unrated | Jefferson, OK | 0.2 | 30 | |||
| May 1 | 4:21 PM CDT | EF0 | Love, OK | 3.2 | 50 | $3,000 | ||
| May 1 | 5:17 PM CDT | EF1 | Love, OK | 6.8 | 150 | $50,000 | ||
| May 1 | 5:46 PM CDT | Unrated | Haskell, TX | 0.0 | 30 | |||
| May 1 | 8:23 PM CDT | Unrated | Coryell, TX | 0.0 | 10 |
What this means
Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.
Sources
NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.